Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 387, NWS Des Moines, IA

August 18, 2004Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2004, 5:39 PM CDT for Lucas County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 5:39 PM CDT (22:39 UTC)
Expired
Aug 18, 2004, 6:30 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 182239
SVRDMX
IAC117-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS 
  OVER RUSSELL...OR ABOUT 42 MILES WEST OF OTTUMWA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  BETWEEN WILLIAMSON AND RUSSELL NOW.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR NORTHEAST
IOWA.

LAT...LON 4115 9355 4091 9355 4091 9310 4116 9311

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 3:15 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT WED AUG 18 2004

.DISCUSSION...
STG CDFNT ENTERING IA ATTM WL SWEEP ACRS STATET THIS EVE.  RAIN
COOLED COOL POOL OVR CNTRL IA WL DEMARK THE SVR POT ARAS.  ONE AREA
IS OVR THE FAR N AND NERN ZNS THAT HAD A CHC TO WRM UP.  THE OTR OVR
THE S ALNG SFC OUTFLOW BNDRY.  RICH AIR TO THE S OF THE BNDRY WITH
DPS IN THE LO 70S.  BEST CHC WL BE THE SRN AREA.  NSW FOR THU, BUT
WL SEE A ROUND OF PCPN IN DEF ZN THU NGT INTO FRI MRNG.  TROWL
CLEARLY SHWS THE S HLF OF IA GETTING ON ON THIS.  COOLER THAN NORM
WX THRU FCST WITH WRMG TREND SETTING UP ERY NXT WK.  CLDS WL BE A
FACTOR AND FOR THAT REASON KEPT TEMPS A FEW DEG BLO NORM YET.  ALSO
KEPT PERIODIC PCPN CHCS IN AND XPCT MSTLY NOCTURNAL TSRA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 18, 3:57 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT WED AUG 18 2004

CORRECTED TEXT GROUPING FOR CENTRAL AND SOUTHERN IOWA

IAZ004>007-015>017-191100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...
NORTH OF U.S. HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH OUT OF MINNESOTA INTO NORTHERN IOWA
THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS
AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE STORMS IS
BETWEEN 2 AND 5 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL
OCCUR LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY BETWEEN 2 AND 5 PM.

IAZ070>075-081>086-092>097-191100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...
SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
SOUTHERN IOWA LATE THIS AFTERNOON. THERE IS A CHANCE OF
SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO GOLFBALL
SIZE...AND STRAIGHT LINE WINDS OVER 60 MPH. THE MOST FAVORED TIME
FOR ANY SEVERE WEATHER IS BETWEEN 5 AND 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL
BE EARLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY FROM 5 TO 10 PM TODAY.

IAZ023>028-033>039-044>050-057>062-191100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-
WRIGHT-
357 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA...SOUTH
OF U.S. HIGHWAY 20 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
CENTRAL IOWA LATER THIS AFTERNOON. THERE IS A SMALL CHANCE OF
ISOLATED SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL
UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST
FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 4 AND 8 PM.
THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL
BE EARLY NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION FROM 4 TO 8 PM TODAY.

KINNEY

In the hours before

Special weather statement, Aug 18, 4:55 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT WED AUG 18 2004

IAZ083>086-092>097-190400-

SEVERE THUNDERSTORM WATCH #760 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  APPANOOSE             CLARKE                DAVIS
  DECATUR               LUCAS                 MONROE
  RINGGOLD              TAYLOR                WAPELLO
  WAYNE

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:03 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur42 min
Aug 18, 6:06 PM CDTSevere Thunderstorm WarningDMXMonroe39 min
Aug 18, 6:14 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.